Alert archive / California / Special Weather Statements in 2022

Special Weather Statement, NWS San Diego, CA

August 12, 2022Riverside County, California

NWS San Diego, CA issued this special weather statement at Aug 12, 2022, 11:21 PM PDT for Riverside County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 11:21 PM PDT (06:21 UTC)
Expired
Aug 13, 2022, 12:00 AM PDT
In force
39 min
Issued by
NWS San Diego, CA
Hail
0.25 in
Wind
50

County Riverside County, CA

The radar

The San Diego radar (KNKX), 125 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3647 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS86 KSGX 130621
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
1121 PM PDT Fri Aug 12 2022
 
CAZ061-130700-
Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
1121 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of Riverside County
through MIDNIGHT PDT...

At 1119 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coachella. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Coachella, Thermal and Mecca, Interstate 10 east of Indio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 11597 3354 11622 3387 11614 3386 11613
      3383 11613 3375 11601 3374 11595 3352 11595
TIME...MOT...LOC 0619Z 006DEG 0KT 3367 11602 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Gregoria

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 9:00 PM PDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 9:00 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
900 PM PDT Fri Aug 12 2022

.SYNOPSIS...
Heat and humidity will continue into the weekend, while increasing
monsoonal moisture fuels more shower and thunderstorm development,
mainly over the mountains and deserts. Moisture levels will decrease
slightly early next week with less thunderstorm coverage expected
then. No major changes to our warm and humid, monsoon pattern is
likely through next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Moisture, pumped high into the atmosphere from an active monsoon
day, remained over SoCal this evening, noticeably punctuating our
sunset. There was still some active thunderstorms at 9 PM PDT near
and just north of Twentynine Palms. This will need to be watched if
it starts to expand westward. Our 00Z Miramar sounding continued to
moisten throughout the column, recording 1.42 inch. A shallow dry
layer remained below 5K FT. The sfc pressure gradients were weak,
and wind reports mostly light. It was quite warm inland across the
I.E. and the deserts where temperatures climbed above the century
mark, along with noticeable humidity. A Heat Advisory remains in
effect for the I.E. tomorrow.

Strong thunderstorms were concentrated along the east slope of the
San Diego Mts, and locally into the deserts late this afternoon.
Biggest Radar estimated storm totals were over the San Diego County
deserts, ranging from 1.5 to locally 3 inches. Flash flooding likely
occurred in some of these remote desert areas near the Fish Creek
Wash.

A weak easterly wave has arrived across NW MX and SoCal and likely
contributed to the strong thunderstorm development. More are
marching slowly westward across western AZ this evening and will
only contribute to the available moisture across the area tomorrow.
Saturday should be an active thunderstorm day if our WRF and HRRR
models are correct, and with PW values near two inches, local flash
flooding will be a concern.

High pressure over the West will be shifting around over the next
week or so, but remain far enough north to make us eligible for
bouts of monsoonal moisture through at least next week. A look at
the ensemble clusters of the two main global models show enough
drying by some of the clusters, to expect a decrease in the
afternoon shwr/t-storm chances, but little confidence it will end.
So low POPS remain in the forecast each afternoon through next week,
especially over the mountains. It will remain seasonally warm and
humid now that sea surface temperatures are in the upper 60s and 70s
over a good chunk of the CA Bight.

&&

.AVIATION...
130310Z...Coast/Valleys...SCT-BKN clouds at/above 10,000-20,000 feet
MSL with unrestricted vis will prevail today and tonight. Slight
chance of intermittent SCT-BKN cigs tonight 600-1000 ft MSL with
varying visibility near the coast 13-16Z Saturday morning.

Mountains/Deserts...SCT-BKN clouds at/above 10,000 feet MSL with
unrestricted vis will generally prevail through tonight. Slight chc
for ISO-SCT TSRA between 05-09z Sat as outflow from storms over
eastern Riverside/San Bernardino Counties enters the area. Bases
would be around 8,000-10,000 feet MSL and tops to 35,000 feet MSL
with strong up/downdrafts, gusty winds, and downpours with any
storms.

&&

.MARINE...
No hazardous marine weather is expected through Wednesday.

&&

.BEACHES...
High tides to around 7 feet again this evening may lead to minor
tidal overflow of beaches and exposed parking lots around the times
of the evening high tides. Surf will remain low, so no significant
damage is expected.

&&

.SKYWARN...
Skywarn activation may be needed on Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Saturday for San Bernardino and
     Riverside County Valleys-The Inland Empire.

PZ...None.

&&

PUBLIC...10
AVIATION/MARINE/BEACHES...Adams

In the hours before

Local storm report, Aug 12, 8:22 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
822 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLASH FLOOD      10 SE BORREGO SPRINGS   33.16N 116.25W
08/12/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CALTRANS REPORT OF FLASH FLOODING WITH WATER
            AND DEBRIS FLOWING OVER HWY 78 AND BORREGO
            SPRINGS ROAD.

&&
Special weather statement, Aug 12, 11:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
1121 PM PDT Fri Aug 12 2022

CAZ061-130700-
Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
1121 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of Riverside County
through MIDNIGHT PDT...

At 1119 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coachella. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coachella, Thermal and Mecca, Interstate 10 east of Indio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 11597 3354 11622 3387 11614 3386 11613
      3383 11613 3375 11601 3374 11595 3352 11595
TIME...MOT...LOC 0619Z 006DEG 0KT 3367 11602

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gregoria

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:29 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 12, 11:43 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Aug 13, 12:33 AM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 13, 2:32 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 13, 12:07 PM PDTAreal Flood AdvisorySGXSan Diego118 min
Aug 13, 12:19 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 13, 12:47 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Aug 13, 1:01 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino117 min
Aug 13, 1:05 PM PDTSpecial Weather StatementSGXSan Diego40 min
Aug 13, 1:32 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino118 min
Aug 13, 2:01 PM PDTSpecial Weather StatementSGXSan Diego44 min
Aug 13, 2:21 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 13, 2:25 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 13, 3:05 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 13, 3:43 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Aug 13, 4:32 PM PDTSpecial Weather StatementSGX43 min

Nearby

Special Weather Statements in California, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.